[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
Purchase Options:
[Skip to Content Landing]
Article
September 3, 1932

REACTION AFTER INJECTION OF NUPERCAINE

Author Affiliations

Shelby, Mich.

JAMA. 1932;99(10):849. doi:10.1001/jama.1932.02740620059029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:  —A woman, aged 55, applied for treatment of piles, usually taken care of by local anesthesia, submucous infiltration and removal either by excision or by surgical diathermy. The patient, who was in general good health, weight about 125 pounds (57 Kg.), and of nervous temperament, was prepared in the usual way, and 1 per cent nupercaine, freshly made, was injected subcutaneously and submucous to the local pile area in the amount of 5, but not more than 6, cc. A reaction of dizziness and nausea set in before any other procedure began, followed by vomiting and loss of bladder and rectal control and unconsciousness. This occurred at about 8 o'clock and this state prevailed until 3 a. m., when a rational state began. The following day the patient complained of dizziness and nausea. There were signs of decreased reflexes. The pupils were dilated. The pulse was 64

×